How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Internist Your Own Question
Internist
Internist, Board Certified Physician
Category: Medical
Satisfied Customers: 4766
Experience:  Int. Med., Gastroenterology. Fellow American College of Physicians. Trained, located in the U.S.
13024878
Type Your Medical Question Here...
Internist is online now
A new question is answered every 9 seconds

My Doctor has prescribed a calcium suplment which causes constipation.I

Resolved Question:

My Doctor has prescribed a calcium suplment which causes constipation.I have tried differentbrands but the results are the same.Is there help for me?
Submitted: 5 years ago.
Category: Medical
Expert:  Internist replied 5 years ago.
Hello,

If all the calcium supplements cause constipation ,you must address the constipation.

You must try to avoid stimulant laxatives. Give this regimen a chance. It takes time.

I will recommend a regimen for you to try to get you to have one or two normal bowel movements a day. The first approach is to increase fiber and bulk in your stool. If this fails, then you must go on to stimulant laxatives or other agents.

First, to increase the bulk in the stool, you must take fiber every am. ie. bran, bran cereal, bran muffin. Also 2 salads a day and ample fruits and vegetables. (avoid gas forming vegetables such as beans or broccoli, cabbage) Psyllium agents such as Metamucil, Citrocel, Konsyl, Hydrocil, Perdiem 2-4 heaping tablespoons a day should help increase the bulk in your stool. You may instead want to try Fibercon, 6-8 capsules a day.Also try Colace (stool moisturizer). Start slowly and increase the amount every day to avoid side effects of gas or bloating.

Try to train yourself to have one or two movements a day by sitting on the toilet the same time every day.

Probiotics, like Activia, will help.


I have found this works for most of my patients after minor adjustments you must make yourself. Let me know how you make out after a few weeks. This takes time and does not work overnight.

You can use Miralax on a short term basis or an enema if you are really
uncomfortable.

Ask your doctor about Amitiza which is a relatively new drug.


*****Click ***** "ACCEPT" (GREEN) ***** or I do not get credit for my answer and Just Answer holds your deposit. Take a moment to leave a ***** POSITIVE ***** feedback which does not cost you anything. This response is for your information only and does not substitute for a visit to your doctor.
Customer: replied 5 years ago.
I have tried Activia I also eat fruit each and Tha Activioe caused a dependency I do not wamt to become dependent on enemas.I eat salads at least once a day.
Expert:  Internist replied 5 years ago.
The Activia is benign and will not harm you. Try all the things I suggested. It will help you.

*****Click ***** "ACCEPT" (GREEN) ***** or I do not get credit for my answer and Just Answer holds your deposit. Take a moment to leave a ***** POSITIVE ***** feedback which does not cost you anything. This response is for your information only and does not substitute for a visit to your doctor.
Customer: replied 5 years ago.
I am doing the majoriy of the things you suggested.I do not think your information is that much from I am doing now.I thank you so much
Expert:  Internist replied 5 years ago.
ok. I tried to help.

*****Click ***** "ACCEPT" (GREEN) ***** or I do not get credit for my answer and Just Answer holds your deposit. Take a moment to leave a ***** POSITIVE ***** feedback which does not cost you anything. This response is for your information only and does not substitute for a visit to your doctor.
Customer: replied 5 years ago.
I accept your information and I thank you Ido think that what you suggested is going to help me.My doctor and I have been trying different things for almosttwo years.I would like my money returned please Thank you again.
Expert:  Internist replied 5 years ago.
ok
Internist and 5 other Medical Specialists are ready to help you